Utah, 2024

Damaging Wind in Utah, June 12, 2024

June 12, 2024 · NWS SLC · 1 event in 1 county or zone

Gusty winds were measured east of the Nevada border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Gusty winds were measured east of the Nevada border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 12, 2:32 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 12, 2:32 PM MST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
332 PM MDT Wed Jun 12 2024

.SYNOPSIS...Anomalous heat persists through Thursday, with
potential for triple digit readings along portions of the Wasatch
Front for the first time this year. A mid to upper level low will
move through late Thursday through Friday, bringing a slight
cooldown and some low end precipitation chances.

&&

.SHORT TERM (Through 00z Saturday)...Afternoon GOES-W water vapor
loop shows strong ridging extending into the forecast region from
the Desert Southwest. Associated with this ridge, mild H7
temperatures around 15C to 19C are promoting anomalously warm
surface temperatures accordingly (approximately 7F to 15F above
climatological normal). A relatively small strip of elevated
moisture extending across northern Utah and into southwest Wyoming
is helping to result in some cloud cover and isolated convection,
and in turn may help abate the higher end of the max temperature
forecast, but elsewhere record challenging heat remains ongoing.
With strong surface heating and fairly dry subcloud layers, any
further convective development will carry at least some risk of
gusty outflow winds. On Thursday, the ridge begins to shift
eastward slightly as a southern stream mid/upper low pushes ashore
the lower Pacific Coast. Southern Utah will see afternoon temps a
few degrees cooler given the approaching trough and increasing
cloud cover, though it will still be well above normal. Elsewhere,
temperatures will likely max out similar to that of Wednesday.
Given that this will be combined with mild overnight lows, will
maintain current hazardous heat headlines including a Heat
Advisory across much of the Wasatch Front, Toole/Rush Valley, and
Great Salt Lake Desert, as well as maintain the Excessive Heat
Warning for Glen Canyon NRA.

From late Thursday on through Friday, the mid/upper low will lift
across southern and eastern Utah, effectively helping shunt the
ridge axis further eastward. With cooler H7 temperatures and
further increased cloud cover, will see afternoon highs fall
several degrees areawide, though they'll still remain around 5F to
10F above climatological normal values. Additionally, with
increased moisture associated with the low, areas nearer to it
across southern and eastern Utah will likely see some isolated to
scattered precipitation. While not anticipating anything
exceptionally heavy, those recreating in flood prone areas (slot
canyons, typically dry washes, etc.) should at least remain
weather aware.

.LONG TERM (After 00Z Saturday/6PM Friday), Issued 433 AM MDT...
Sensible weather through much of the long-term period will be
influenced by a broad trough initially setting up over the PacNW.
Over the weekend, zonal flow will persist as the trough inches
closer. Highs across northern areas will cool by a few degrees
each day, influenced by the approaching trough, while highs in
southern UT remain largely unchanged. Westerly winds across
southern UT will begin to increase on Sunday as a strong shortwave
trough begins to push southward and eastward. Current ensemble
mean wind gusts range from 30-45mph across southern UT on Sunday
and Monday afternoons; combined with critical RH <15%, this is
certainly something to monitor for any fire weather concerns,
especially given some fuels approaching critical.

This shortwave trough will bring a strong cold front across
portions of the northern Great Basin, with some question as to how
far south it reaches. Current ensemble guidance is trending even
cooler across UT and southwest WY, with 70% of members favoring a
deeper trough. Around 40% of members have 700-mb temperatures
dropping below 0C, which would be below the climatological 10th
percentile for mid-June at SLC! For additional comparison, today
and tomorrow could see 700- mb temperatures up to +16C. All that
said, keep in mind that there is plenty of uncertainty, with a
25th-75th spread of -2C to +6C by Tuesday morning. So, what does
this mean at the surface? In short, below-normal surface
temperatures are looking increasingly likely.

And finally, regarding any precipitation chances...despite some
increasing mid-level moisture behind the frontal passage,
precipitation is unlikely as the air mass will still be quite dry.

&&

.AVIATION...KSLC...Light northwest winds will transition to
southeast around 03Z. Clouds will decrease through the evening,
with clear conditions by around 09Z. Southeast winds will increase
around 16Z, with gusts around 20 knots. There is uncertainty on
wind direction for the afternoon. If there are south winds, gusts
around 25 knots are likely, but if there is a transition to
northwest flow, speeds would be roughly 5-10 knots. Mostly clear
conditions will last into the evening, with clouds increasing by
around 00Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Clear or mostly clear
conditions with light winds will last through the night. South
winds will increase by late morning throughout southwest Wyoming,
southern Utah, and for portions of northern Utah. Peak gusts will
exceed 30 knots for many places. Clouds will increase from south
to north through the afternoon and evening.

&&

.FIRE WEATHER...An area of low pressure will progress inland
over the southwestern U.S. through the next 48 hours, bringing
increasing winds across the southern half of Utah on Thursday
afternoon. Dry southwest flow ahead of this low will allow
afternoon humidity to remain critically dry across the entirety of
Utah, where most areas will see minimum humidity into the low
teens to upper single digits. Specifically in the Telegraph Flat
area, critical fire weather conditions are expected. A Red Flag
Warning has been issued for UT498. Other areas within UT498 will
see elevated, near-critical fire weather conditions. For the
remainder of southern Utah, elevated fire weather conditions will
exist, however, peak wind gusts are expected to remain below Red
Flag criteria.

The aforementioned low moves over the southern half of Utah on
Friday, bringing increased moisture at the surface. That said, the
only areas expected to see notable increases in afternoon minimum
humidity will be across the eastern half of Utah. Along the
western half of Utah, conditions will remain critically dry. A
deeper trough begins digging into the western U.S. early next
week, which will help to cool temperatures across the northern
half of Utah, however, the southern half of Utah may remain
critically dry and windy as a result of the northern trough.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until 6 AM MDT Friday for UTZ101-102-104>106.

     Red Flag Warning from noon to 9 PM MDT Thursday for UTZ498.

     Excessive Heat Warning until 10 PM MDT Thursday for UTZ131.

WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Cunningham
AVIATION...Wilson
FIRE WEATHER...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 12, 8:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
900 PM MDT Wed Jun 12 2024

UTZ101-130345-
Great Salt Lake Desert and Mountains UT-
900 PM MDT Wed Jun 12 2024

...Strong thunderstorms will impact portions of southwestern Box
Elder and northwestern Tooele Counties through 945 PM MDT
...

At 859 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Montello to 22 miles west of
Utah Test and Training Range South. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet observed.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wendover, Utah Test and Training Range South, Knolls, Utah Test and
Training Range North, Dugway Proving Ground Test Range, Lucin, and
Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 2 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4142 11325 4023 11323 4032 11402 4136 11402
TIME...MOT...LOC 0259Z 271DEG 23KT 4129 11396 4039 11397

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
June 12, 8:30 PM MST
Where
Tooele County, 4.04 mi NNE of Salduro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.780, -113.830

A wind gust of 58 mph was recorded at the Bonneville Salt Flats mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196895.